Tennessee, 2005

Damaging Wind in Tennessee, October 21, 2005

October 21, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 21, 2:20 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 21, 2:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT FRI OCT 21 2005

.SHORT TERM (TONIGHT AND SATURDAY)...A LINE OF SHOWERS AND
THUNDERSTORMS HAVE MOVED OUT AHEAD OF A COLD FRONT AND ARE TRACKING
ACROSS THE MRX CWA THIS AFTERNOON. WITH WEAK INSTABILITY IN PLACE
AND LIFT ASSOCIATED WITH THE APPROACHING FRONT...THESE STORMS SHOULD
CONTINUE OVER THE REGION INTO THE EVENING HOURS. THE FRONT SHOULD
REACH INTO THE AREA OVERNIGHT CONTINUING A CHANCE OF SHOWERS THROUGH
THE NIGHT. SHOWERS WILL LINGER OVER THE AREA INTO SATURDAY AS THE
FRONT EXITS THE REGION AND THE TROUGH AXIS MOVES THROUGH. GUIDANCE
NUMBERS LOOK GOOD WITH COOLER TEMPS EXPECTED BEHIND THE FRONT...SO
WILL KEEP TEMPS CLOSE TO GUIDANCE.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS INDICATE A
HIGHLY AMPLIFIED PATTERN WILL DEVELOP THIS WEEKEND...AS A STRONG
UPPER TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE NATION. THIS
PATTERN LOOKS TO LINGER ACROSS THE FORECAST AREA THROUGH THE MIDDLE
OF NEXT WEEK...BRINGING A DRAMATIC DROP IN TEMPS TO BELOW-NORMAL
LEVELS THROUGH WEDNESDAY. MODELS REVEAL SOME DIFFERENCES IN THE
DETAILS WITH A SERIES OF SHORT WAVES EXPECTED TO ROTATE AROUND THIS
LONG WAVE UPPER TROUGH. MOISTURE LOOK TO BE LIMITED THROUGH EARLY
NEXT WEEK...BUT IT APPEARS THAT A FEW SHOWERS WILL BE POSSIBLE
(ESPECIALLY IN THE UPSLOPE AREAS OF THE MOUNTAINS). GFS MODEL
CONTINUES TO INDICATE THAT 850 MB TEMPS WILL BE COLD ENOUGH SUNDAY
NIGHT AND MONDAY NIGHT FOR SOME SNOW SHOWERS ACROSS THE HIGHER
ELEVATIONS (GENERALLY ABOVE 3000 FEET). THIS UPPER TROUGH WILL
EVENTUALLY MOVE OUT OF THE REGION BY THURSDAY...WITH HIGH PRESSURE
BUILDING INTO THE REGION THROUGH FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             55  66  44  65 /  30  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  64  42  62 /  40  20  10  20
OAK RIDGE, TN                       54  63  41  62 /  40  20  10  20
TRI CITIES AIRPORT, TN              53  62  38  58 /  50  30  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Oct 21, 3:19 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 AM EDT FRI OCT 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM CDT FRI OCT 21 2005 /419 AM EDT FRI OCT 21 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE (TODAY AND TONIGHT)...
A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT. DANGEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
A MUCH COLDER AIR MASS WILL MOVE INTO THE AREA BEHIND THE FRONT.
LOW TEMPERATURES ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY
NIGHT COULD FALL TO NEAR FREEZING ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE...ESPECIALLY IN SHELTERED VALLEYS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

The radar

The Knoxville radar (KMRX), 56 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
October 21, 3:45 PM EST to 4:10 PM EST
Where
Knox County, Countywide
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
35.983, -83.983

Storm blew the cover off a roof-top air conditioner unit of a grocery store in Knoxville, as well as destroying an awning at a gas station. Numerous trees and powerlines downed in Knoxville and across the eastern half of the county. Local newspaper reported nearly 18,000 people in the county lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5478441.